A 30-year-old female patient with a history of hypothyroidism presents to the Emergency Department having taken 30 of her 200 mcg levothyroxine tablets 3 hours earlier. She tells you that she is ‘fed up with life’ and ‘can’t take it any more’. She is currently asymptomatic, and her observations are all normal.

1. What clinical features commonly seen in patients that have taken significant overdose of levothyroxine?

Show Answer

Overdose of levothyroxine can occur both accidentally and intentionally. Intentional overdose is sometimes made in an attempt to lose weight but can also occur in patient with suicidal ideation. The main concern is the development of thyrotoxicosis, which can lead to excited sympathetic activity and high metabolism syndrome. There is often a significant delay between ingestion and the development of clinical features associated with the overdose.

Most patients remain asymptomatic following levothyroxine overdose. Symptoms and signs are only usually seen in patients that have ingested >10 mg in total of levothyroxine.

In those patients developing clinical features, the more commonly seen ones include:

  • Tremor
  • Agitation
  • Sweating
  • Insomnia
  • Headache
  • Increased body temperature
  • Increased blood pressure

 

Less common clinical features associate with levothyroxine overdose include:

  • Seizures
  • Acute psychosis
  • Thyroid storm
  • Tachycardia
  • Arrhythmias
  • Coma
2. Should activated charcoal be administered in this patient?
Show Answer

No. This patient has presented later than 1 hour after the overdose and has taken less than 10 mg.

Activated charcoal can be given in levothyroxine overdose if:

  • The patient is cooperative
  • >10 mg thyroxine was ingested (i.e. likely to become symptomatic)
  • The patient presents within 1 hour of ingestion.

3. What biochemical picture is typically seen in patients that have taken significant overdose of levothyroxine?

Show Answer

There is often a progressive rise in both serum total T4 and total T3 levels in the first 24 hours following the overdose, caused by continued absorption of the ingested levothyroxine. In some cases, however, the biochemical picture remains entirely normal. Thyroid function tests are not routinely indicated following thyroxine overdose. Although elevated thyroxine levels are expected, they have little clinical correlation and do not alter management.

The typical biochemical features seen following a levothyroxine overdose are:

  • Elevated serum total T4 and T3
  • Elevated Free T4 and Free T3
  • Suppressed serum TSH

4. How would you treat this patient?

Show Answer

Treatment is generally supportive and is aimed at the management of the sympathomimetic features associated with levothyroxine overdose. Options include propranolol 10-40 mg PO 6 hourly or diltiazem 60-180 mg 8 hourly if beta-blockers are contraindicated.

 

Header image used on licence from Shutterstock

Pin It on Pinterest